Alert archive / New York / Small Craft Advisories in 2025

Small Craft Advisory 23, NWS Buffalo, NY

February 24, 2025

NWS Buffalo, NY issued this small craft advisory at Feb 24, 2025, 3:35 AM EST. It took effect at Feb 24, 2025, 10:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2025, 3:35 AM EST (08:35 UTC)
In effect from
Feb 24, 2025, 10:00 AM EST
Expired
Feb 24, 2025, 9:29 PM EST
In force
11 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

154 
WHUS71 KBUF 240835
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
335 AM EST Mon Feb 24 2025

LEZ040-041-241645-
/O.NEW.KBUF.SC.Y.0023.250224T1500Z-250225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
335 AM EST Mon Feb 24 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST TUESDAY...

* WHAT...Southwest winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 10 AM this morning to 1 AM EST Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-241645-
/O.NEW.KBUF.SC.Y.0023.250224T1800Z-250225T0300Z/
Upper Niagara River and Buffalo Harbor-
335 AM EST Mon Feb 24 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...From 1 PM this afternoon to 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-241645-
/O.NEW.KBUF.SC.Y.0023.250224T1500Z-250225T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
335 AM EST Mon Feb 24 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 10 AM this morning to 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-241645-
/O.NEW.KBUF.SC.Y.0023.250224T1500Z-250225T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
335 AM EST Mon Feb 24 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST TUESDAY...

* WHAT...South winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 10 AM this morning to 1 AM EST Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
532 
WHUS71 KBUF 241458
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
958 AM EST Mon Feb 24 2025

LEZ040-041-250000-
/O.CON.KBUF.SC.Y.0023.250224T1500Z-250225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
958 AM EST Mon Feb 24 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WHAT...Southwest winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 1 AM EST Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-250000-
/O.CON.KBUF.SC.Y.0023.250224T1800Z-250225T0300Z/
Upper Niagara River and Buffalo Harbor-
958 AM EST Mon Feb 24 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...From 1 PM this afternoon to 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-250000-
/O.CON.KBUF.SC.Y.0023.250224T1500Z-250225T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
958 AM EST Mon Feb 24 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-250000-
/O.CON.KBUF.SC.Y.0023.250224T1500Z-250225T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
958 AM EST Mon Feb 24 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WHAT...South winds 20 to 25 knots expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 1 AM EST Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
668 
WHUS71 KBUF 250229
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
929 PM EST Mon Feb 24 2025

LEZ020-LOZ042-250330-
/O.CAN.KBUF.SC.Y.0023.000000T0000Z-250225T0300Z/
Upper Niagara River and Buffalo Harbor-
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
929 PM EST Mon Feb 24 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Southwest winds will continue to become less gusty through the
night resulting in diminishing waves on the open waters of Lake
Ontario.


$$

LEZ040-041-LOZ045-250330-
/O.CAN.KBUF.SC.Y.0023.000000T0000Z-250225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
929 PM EST Mon Feb 24 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Southwest winds will continue to become less gusty through the
night.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 24, 12:39 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 24, 12:39 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1239 AM EST Mon Feb 24 2025

.SYNOPSIS...
High pressure centered over the southern Appalachians will favor
mainly dry uneventful across the region through Monday. Meanwhile...
the same area of high pressure will absolutely guarantee a long
awaited and welcomed warmup through the first half of the week. In
fact, the mercury will reach levels that we have not experienced
since last year, the last day of December to be exact. The warmup
will be accompanied by a couple of mixed precipitation events...
neither of which should have any significant impact.

&&

.NEAR TERM /THROUGH TONIGHT/...
A strengthening low pressure system will track out of Manitoba and
across northern Ontario overnight as high pressure begins to shift
off the southeast coast and into the northwestern Atlantic. A wave
of moisture aloft within an area of weak isentropic lift bringing
some flurries, though otherwise dry weather expected through the
night. Otherwise, the setup will support a southerly flow and warm
advection across the area, with surface temperatures falling back to
the gradually rising through daybreak.

A shortwave that will move from the Upper Great Lakes to the Ottawa
valley will push a warm frontal boundary across our region during
the day Monday. Since the bulk of the associated isentropic lift
will stay north and east of Lake Ontario...mainly dry weather should
be found over the bulk of our forecast area. There will be the
chance for some rain showers over the Eastern Lake Ontario region
though.

More importantly...a 50kt low level jet Monday afternoon will
accompany the approaching mid level shortwave. While the bulk of
these winds will remain aloft within the warm advective pattern...
sfc gusts could reach close to 40 mph at times in the downslope
areas between KIAG and KROC. The winds will also advect notably
milder air into our region with H85 temps forecast to climb to
within a couple degrees of zero C. This will combine with a largely
southerly low level flow to encourage afternoon temperatures to
climb into the mid to upper 40s over the western counties...making
Monday the mildest day since the end of last year (Dec 31). The
widespread snow cover will certainly work against temps from over
achieving...but can certainly still see a few of the normally warmer
valleys tickling the 50 degree mark. Hello Dansville, Mount Morris
and even Wellsville.

In the wake of the mid level energy exiting across Quebec...a fast
moving shortwave ridge will scoot across the region Monday night.
This will support mainly dry weather across the western counties...
but by daybreak Tuesday...a more robust shortwave will be
approaching from the mid western states. While guidance differs on
the speed of this next feature...there should be at least the chance
for some mixed rain or wet snow showers as the night progresses.
Given that mins will be in the low-mid 30s...impactful accumulations
are NOT expected.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
An upper level trough will deepen across the Great Lakes region
Tuesday through Tuesday night. A cold front will approach the region
from Ontario and Quebec while high pressure builds into the area
from the south. The front should remain north of the forecast area
and keep colder air north of the border. Increasing moisture and mid-
level forcing ahead of the approaching trough will bring a low to
medium chance of rain showers to the region Tuesday and rain and
snow showers Tuesday night. In fact, model QPF continues to trend
down with this system and therefore coverage looks more scattered
than widespread. Temperatures remain above normal with highs in the
low 40s and lows in the low 30s.

Surface high pressure will move into the eastern Great Lakes region
Wednesday and depart to the east Wednesday night. A warm front will
approach the forecast area as a steady state area of low pressure
moves into the Ohio Valley. Models are in fairly good agreement that
the low will move over a portion of the forecast area, however the
exact timing and intensity is uncertain at this time. A strong low
level jet will likely move into a portion of the forecast area
Wednesday night. Mostly dry weather is expected Wednesday, with low
chances of rain showers entering western NY late Wednesday. Highs
will reach the low to mid 40s across western NY, upper 30s across
north-central NY. Temperatures will begin to drop off Wednesday
evening, but then rise back into the 40s in far western NY. A surge
of moisture will move northward and across the forecast area
Wednesday night. Precipitation type will depend on how quick it
arrives with marginal low-level temperatures. Precipitation should
be mostly rain as it moves into western NY, however mixed
precipitation is possible near Lake Ontario, especially east of Lake
Ontario where it will be colder Wednesday night. Model consensus
takes the cold front across the forecast area Thursday with
precipitation tapering off from west to east. The temperature trend
will also depend on the speed of the front, but overall, a non-
diurnal trend is forecast with temperatures falling through the
afternoon. Highs on Thursday will reach the upper 30s to low 40s
early.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A colder air mass spills in across the eastern Great Lakes Thursday
night, with H850 T's falling to -12C to -15C overnight. A brief
lake response will occur east of Lake Ontario, focused mainly
across the Tug Hill and then southeast of the lake as flow
becomes northwest. Off of Lake Erie, a more 'limited' response
will occur given the shorter fetch and overall ice
coverage(95%). Both lakes will see lake effect diminish on
Friday as mid-levels warm ahead of a shortwave nearing the
region. A fast moving low (clipper) originating out of
Saskatchewan is advertised to bring the 'potential' for some
'light' accumulating snow begining as early as Friday night.
That being said...there still remains a good deal of track
uncertainty to lock in any details at this point. Even so...have
upped PoPs to atleast likely for much of the are for Saturday.
Regardless...it does look like we once again see it turn colder
for Sunday, with scattered snows showers enhanced by the lakes.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 06z, cigs between 3000-4000ft linger across much of the
region, though these will improve to 6000-8000ft as lower level
moisture pulls away across PA/NJ. Lower cigs (1500-2500ft) remain
across the North Country will improve to mainly VFR through the
remainder of the night.

A passing warm front Monday will maintain VFR weather, but surface
wind gusts will increase to 30-35 knots for some areas, mainly for
KBUF and KIAG. There may be some LLWS from 220 degrees at 50 knots
up to FL020.

Outlook...

Tuesday...VFR/MVFR. A chance of rain or snow showers.
Wednesday...Mainly VFR.
Wednesday night...MVFR cigs with mixed pcpn likely.
Thursday...VFR/MVFR. A chance of rain and snow showers.
Friday...Mainly VFR with a chance of morning snow showers.

&&

.MARINE...
Winds will remain generally under 15 knots through tonight as high
pressure remains across the southeast states. Offshore winds will
increase and shift southwesterly on Monday as a low pressure system
tracks far to our north. This will likely warrant a new round of
SCAs on both lakes into Monday evening.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...PP/RSH/TMA
SHORT TERM...HSK
LONG TERM...AR
AVIATION...PP/RSH/TMA
MARINE...PP/TMA
Hazardous weather outlook, Feb 23, 12:50 PM EST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1250 PM EST Sun Feb 23 2025

NYZ001>008-010>014-019>021-085-241800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
1250 PM EST Sun Feb 23 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-241800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1250 PM EST Sun Feb 23 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Feb 23, 10:21 PM EST, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1021 PM EST Sun Feb 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Snow             2 N Richland            43.59N 76.05W
02/23/2025  M4.0 Inch        Oswego             NY   Trained Spotter

&&

Nearby

Small Craft Advisories in New York, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.